Smarter Decisions,
Better Care

UpToDate synthesizes the most recent medical information into evidence-based practical recommendations clinicians trust to make the right point-of-care decisions.

  • Rigorous editorial process: Evidence-based treatment recommendations
  • World-Renowned physician authors: over 5,100 physician authors and editors around the globe
  • Innovative technology: integrates into the workflow; access from EMRs

Choose from the list below to learn more about subscriptions for a:


Subscribers log in here


NSAIDs (including aspirin): Treatment of gastroduodenal toxicity

INTRODUCTION

Nonsteroidal antiinflammatory drugs (NSAIDs), including aspirin, cause considerable morbidity and mortality related to gastric and duodenal ulcer disease, particularly by causing gastrointestinal (GI) bleeding [1].

The treatment of gastroduodenal toxicity associated with NSAID therapy will be reviewed here. Modalities used for primary and secondary prevention of gastroduodenal toxicity, including the role of cyclooxygenase (COX)-2 selective NSAIDs, are discussed separately as is the pathogenesis of the gastroduodenal toxicity. The prevention of recurrent gastroduodenal toxicity is also discussed separately. (See "NSAIDs (including aspirin): Pathogenesis of gastroduodenal toxicity" and "NSAIDs (including aspirin): Primary prevention of gastroduodenal toxicity" and "NSAIDs (including aspirin): Secondary prevention of gastroduodenal toxicity".)

TREATMENT

If a patient develops an ulcer while on a nonsteroidal antiinflammatory drug (NSAID) or aspirin, the NSAID or aspirin should be stopped if at all possible and traditional ulcer therapy with a proton pump inhibitor or an H2 antagonist started [2]. Proton pump inhibitors are generally preferred because they are associated with more rapid ulcer healing. (See "Overview of the natural history and treatment of peptic ulcer disease".) If the patient has been taking low-dose aspirin for cardiovascular prophylaxis, there is no consensus as to when to resume the aspirin. The indication for the low-dose aspirin should be reviewed and the severity of the ulcer presentation considered. For most patients, the author recommends low-dose aspirin, if still indicated, be restarted one to two weeks after initiating therapy with a proton pump inhibitor.

As in all patients with peptic ulcers, the patient's H. pylori status should also be assessed (if not done previously); if positive, appropriate therapy for H. pylori should be instituted [3]. However, the sensitivity of H. pylori testing in the setting of acute GI bleeding is significantly reduced. (See "Indications and diagnostic tests for Helicobacter pylori infection", section on 'Peptic ulcers' and "Treatment regimens for Helicobacter pylori" and "Management of duodenal ulcers in patients infected with Helicobacter pylori".)

For patients who must remain on low-dose aspirin or NSAID therapy, randomized trials have shown that ulcer healing occurs more rapidly with a proton pump inhibitor than an H2 antagonist [4,5], misoprostol [6], or sucralfate [7]:

  

Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Jul 2014. | This topic last updated: Apr 23, 2014.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2014 UpToDate, Inc.
References
Top
  1. Wallace JL. Nonsteroidal anti-inflammatory drugs and gastroenteropathy: the second hundred years. Gastroenterology 1997; 112:1000.
  2. Cryer B, Spechler SJ. Peptic Ulcer Disease. In: Gastrointestinal and Liver Disease, 8th ed, Feldman M, Friedman LS, Brandt LJ (Eds), WB Saunders, Philadelphia 2006. p.1089.
  3. Lanza FL. A guideline for the treatment and prevention of NSAID-induced ulcers. Members of the Ad Hoc Committee on Practice Parameters of the American College of Gastroenterology. Am J Gastroenterol 1998; 93:2037.
  4. Yeomans ND, Tulassay Z, Juhász L, et al. A comparison of omeprazole with ranitidine for ulcers associated with nonsteroidal antiinflammatory drugs. Acid Suppression Trial: Ranitidine versus Omeprazole for NSAID-associated Ulcer Treatment (ASTRONAUT) Study Group. N Engl J Med 1998; 338:719.
  5. Agrawal NM, Campbell DR, Safdi MA, et al. Superiority of lansoprazole vs ranitidine in healing nonsteroidal anti-inflammatory drug-associated gastric ulcers: results of a double-blind, randomized, multicenter study. NSAID-Associated Gastric Ulcer Study Group. Arch Intern Med 2000; 160:1455.
  6. Hawkey CJ, Karrasch JA, Szczepañski L, et al. Omeprazole compared with misoprostol for ulcers associated with nonsteroidal antiinflammatory drugs. Omeprazole versus Misoprostol for NSAID-induced Ulcer Management (OMNIUM) Study Group. N Engl J Med 1998; 338:727.
  7. Bianchi Porro G, Lazzaroni M, Manzionna G, Petrillo M. Omeprazole and sucralfate in the treatment of NSAID-induced gastric and duodenal ulcer. Aliment Pharmacol Ther 1998; 12:355.